Publications of Stephen Smith

Elaine Kehoe.  2012 Steele prizes.  Notices Amer. Math. Soc., 59(4):563--566, 2012. MR2951960
Michael Aschbacher, Richard Lyons, Stephen D. Smith and Ronald Solomon.  The classification of finite simple groups, volume 172 of Mathematical Surveys and Monographs.  American Mathematical Society, Providence, RI, 2011. MR2778190
Bob Oliver.  \it {C}lassifying spaces of sporadic groups [book review of \refcno 2378355].  Bull. Amer. Math. Soc. (N.S.), 48(2):307--313, 2011. MR2791779
Stephen D. Smith.  Subgroup complexes, volume 179 of Mathematical Surveys and Monographs.  American Mathematical Society, Providence, RI, 2011. MR2850680
Andrey Lazarev.  \it {C}lassifying spaces of sporadic groups [Book review of \refcno 2378355].  Bull. Lond. Math. Soc., 41(3):569--571, 2009. MR2506842
David J. Benson and Stephen D. Smith.  Classifying spaces of sporadic groups, volume 147 of Mathematical Surveys and Monographs.  American Mathematical Society, Providence, RI, 2008. MR2378355
Jesper Grodal and Stephen D. Smith.  Propagating sharp group homology decompositions.  Adv. Math., 200(2):525--538, 2006. MR2200855
David J Benson and Stephen D Smith.  Classifying spaces of sporadic groups (And their 2-completed homotopy decompositions).  2006.
Stephen D Smith.  Subgroup complexes.  2005.
Michael Aschbacher and Stephen D. Smith.  The classification of quasithin groups. I, volume 111 of Mathematical Surveys and Monographs.  American Mathematical Society, Providence, RI, 2004. MR2097623
Michael Aschbacher and Stephen D. Smith.  The classification of quasithin groups. II, volume 112 of Mathematical Surveys and Monographs.  American Mathematical Society, Providence, RI, 2004. MR2097624
Michael Aschbacher and Stephen D Smith.  The classification of quasithin groups ii: main theorems: the classification of simple qtke-groups.  American Math. Soc., 2004.
Michael Aschbacher and Stephen D Smith.  The classification of quasithin groups i: structure of strongly quasithin k-groups.  Amer. Math. Soc, 2004.
Michael G. Aschbacher and Stephen D. Smith.  Quasithin groups.  In Groups and geometries (Siena, 1996), pages 1--7.  Birkhäuser, Basel, 1998. MR1644971
Stephen D. Smith and Satoshi Yoshiara.  Some homotopy equivalences for sporadic geometries.  J. Algebra, 192(1):326--379, 1997. MR1449965
Stephen D. Smith and Kristin L. Umland.  Stability of cohomology via double-coset products and suborbit diagrams.  J. Algebra, 182(3):627--652, 1996. MR1398114
Stephen D. Smith.  A block complex collapsing to the Brauer tree.  In Groups, difference sets, and the Monster (Columbus, OH, 1993), pages 93--97.  de Gruyter, Berlin, 1996. MR1400411
Stephen D. Smith and Satoshi Yoshiara.  Group geometries and error-correcting codes.  J. Algebra, 175(1):199--211, 1995. MR1338975
Stephen D. Smith.  The dual-parapolar space for the Monster embeds in the Griess module ${\rm Mod}\, 2$.  European J. Combin., 15(1):57--65, 1994. MR1257675
Stephen D. Smith.  Universality of the $24$-dimensional embedding of the $\cdot 1 2$-local geometry.  Comm. Algebra, 22(13):5159--5166, 1994. MR1291025
Robert L. Griess, Jr. and Stephen D. Smith.  Minimal dimensions for modular representations of the Monster.  Comm. Algebra, 22(15):6279--6294, 1994. MR1303004
Michael Aschbacher and Stephen D. Smith.  On Quillen's conjecture for the $p$-groups complex.  Ann. of Math. (2), 137(3):473--529, 1993. MR1217346
Daniel E. Frohardt and Stephen D. Smith.  Universal embeddings for the ${}^ 3\!D_ 4(2)$ hexagon and $J_ 2$ near-octagon.  European J. Combin., 13(6):455--472, 1992. MR1193554
Stephen D. Smith.  Weights and covers of chamber systems.  Geom. Dedicata, 37(1):103--118, 1991. MR1094229
A. J. E. Ryba, Stephen D. Smith and Satoshi Yoshiara.  Some projective modules determined by sporadic geometries.  J. Algebra, 129(2):279--311, 1990. MR1040940
Stephen D. Smith.  On decomposition of modular representations from Cohen-Macaulay geometries.  J. Algebra, 131(2):598--625, 1990. MR1058568
Steve M. Cohen and Stephen D. Smith.  A geometric presentation of the $26$-dimensional module for $F_ 4(q)$.  J. Algebra, 132(2):474--487, 1990. MR1061492
Stephen D. Smith and Helmut Völklein.  A geometric presentation for the adjoint module of ${\rm SL}_ 3(k)$.  J. Algebra, 127(1):127--138, 1989. MR1029407
Stephen D. Smith.  Quadratic action and the natural module for ${\rm SL}_ 2(k)$.  J. Algebra, 127(1):155--162, 1989. MR1029409
Mark A. Ronan and Stephen D. Smith.  Computation of $2$-modular sheaves and representations for $L_ 4(2),A_ 7,3S_ 6,$ and $M_ {24}$.  Comm. Algebra, 17(5):1199--1237, 1989. MR993399
Stephen D. Smith.  A geometric condition for incidence-matrix nullvectors.  J. Combin. Theory Ser. A, 51(1):129--134, 1989. MR993657
Stephen D. Smith.  Geometric methods in group theory.  In Algebraic, extremal and metric combinatorics, 1986 (Montreal, PQ, 1986), pages 219--237.  Cambridge Univ. Press, Cambridge, 1988. MR1052669
Stephen D. Smith.  Construction of group representations from geometries.  In Computers in algebra (Chicago, IL, 1985), pages 143--149.  Dekker, New York, 1988. MR1060765
Stephen D. Smith.  Geometric techniques in representation theory.  Geom. Dedicata, 25(1-3):355--373, 1988. MR925842
Stephen D. Smith.  Constructing representations from group geometries.  In The Arcata Conference on Representations of Finite Groups (Arcata, Calif., 1986), pages 303--313.  Amer. Math. Soc., Providence, RI, 1987. MR933367
Yoav Segev and Stephen D. Smith.  Apartments and the Cayley-algebra module for $G_ 2(k)$.  Comm. Algebra, 14(3):493--506, 1986. MR823350
Mark A. Ronan and Stephen D. Smith.  Universal presheaves on group geometries, and modular representations.  J. Algebra, 102(1):135--154, 1986. MR853235
Stephen D. Smith.  Sheaf homology for truncated buildings of type $M_ {24}/{\rm Sp}_ 8(2)$.  J. Algebra, 95(1):1--19, 1985. MR797650
Stephen D. Smith.  Sheaf homology and complete reducibility.  J. Algebra, 95(1):72--80, 1985. MR797655
Mark A. Ronan and Stephen D. Smith.  Sheaves on buildings and modular representations of Chevalley groups.  J. Algebra, 96(2):319--346, 1985. MR810532
Stephen D. Smith.  Modular representations of Chevalley groups.  In Proceedings of the Rutgers group theory year, 1983--1984 (New Brunswick, N.J., 1983--1984), pages 277--282.  Cambridge Univ. Press, Cambridge, 1985. MR817260
Stephen D. Smith.  On the head characters of the Monster simple group.  In Finite groups---coming of age (Montreal, Que., 1982), pages 303--313.  Amer. Math. Soc., Providence, RI, 1985. MR822245
Stephen D. Smith.  Residual geometries for sporadic and classical groups---a survey.  In Finite groups---coming of age (Montreal, Que., 1982), pages 315--334.  Amer. Math. Soc., Providence, RI, 1985. MR822246
Stephen D. Smith.  Homology representations from group geometries.  In Proceedings of the conference on groups and geometry, Part B (Madison, Wis., 1985), volume 2 of, pages 514--540.  1985. MR852422
Michael Aschbacher and Stephen D. Smith.  Tits geometries over ${\rm GF}(2)$ defined by groups over ${\rm GF}(3)$.  Comm. Algebra, 11(15):1675--1684, 1983. MR702413
Stephen D. Smith.  Irreducible modules and parabolic subgroups.  J. Algebra, 75(1):286--289, 1982. MR650422
Stephen D. Smith.  Spin modules in characteristic $2$.  J. Algebra, 77(2):392--401, 1982. MR673123
Geoffrey Mason and Stephen D. Smith.  Minimal $2$-local geometries for the Held and Rudvalis sporadic groups.  J. Algebra, 79(2, part 1):286--306, 1982. MR682880
Stephen D. Smith.  A characterization of some Chevalley groups in characteristic two.  J. Algebra, 68(2):390--425, 1981. MR608542
Stephen D. Smith.  A characterization of symplectic groups over ${\rm GF}(2)$.  J. Algebra, 72(2):456--477, 1981. MR641336
Stephen D. Smith.  A characterization of orthogonal groups over ${\rm GF}(2)$.  J. Algebra, 62(1):39--60, 1980. MR561116
Stephen D. Smith.  A characterization of finite Chevalley and twisted groups of type $E$ over ${\rm GF}(2)$.  J. Algebra, 62(1):101--117, 1980. MR561119
Stephen D. Smith.  The classification of finite groups with large extraspecial $2$-subgroups.  In The Santa Cruz Conference on Finite Groups (Univ. California, Santa Cruz, Calif., 1979), pages 111--120.  Amer. Math. Soc., Providence, R.I., 1980. MR604567
M. A. Ronan and S. D. Smith.  $2$-local geometries for some sporadic groups.  In The Santa Cruz Conference on Finite Groups (Univ. California, Santa Cruz, Calif., 1979), pages 283--289.  Amer. Math. Soc., Providence, R.I., 1980. MR604595
Stephen D. Smith.  On maximal-class $3$-groups and strong $3$-embedding.  J. Algebra, 56(2):396--400, 1979. MR528583
Stephen D. Smith.  Large extraspecial subgroups of widths $4$ and $6$.  J. Algebra, 58(2):251--281, 1979. MR540638
Pamela A. Ferguson and Stephen D. Smith.  Strongly self-centralizing Sylow $3$-groups.  J. Algebra, 58(2):572--580, 1979. MR540659
G. W. Hyatt, St. D. Smith and T. E. S. Raghavan.  Game theory models of intermale combat in fiddler crabs (Genus \it {U}ca).  In Applied game theory (Proc. Conf., Inst. Adv. Stud., Vienna, 1978), pages 414--429.  Physica, Würzburg, 1979. MR571169
Stephen D. Smith.  Even automizers and conjugacy of involutions.  J. Algebra, 54(2):504--515, 1978. MR514082
Stephen D. Smith.  Sylow automizers of odd order.  J. Algebra, 46(2):523--543, 1977. MR0439923
Stephen D. Smith.  Nonassociative commutative algebras for triple covers of $3$-transposition groups.  Michigan Math. J., 24(3):273--287, 1977. MR0491931
I. M. Isaacs and Stephen D. Smith.  A note on groups of $p$-length $1$.  J. Algebra, 38(2):531--535, 1976. MR0393215
Stephen D. Smith.  Some methods in the theory of blocks of characters.  J. Algebra, 39(2):360--374, 1976. MR0401893
Stephen D. Smith.  On $p$-singular control of $p$-regular character values.  J. Algebra, 39(1):255--276, 1976. MR0401894
Stephen D. Smith.  Sylow automizers of odd order or an application of coherence.  In Proceedings of the Conference on Finite Groups (Univ. Utah, Park City, Utah, 1975), pages 445--449.  Academic Press, New York, 1976. MR0417282
Stephen D. Smith.  On finite groups with a certain Sylow normalizer. III.  J. Algebra, 29:489--503, 1974. MR0346049
Stephen D. Smith and A. P. Tyrer.  On finite groups with a certain Sylow normalizer. I, II.  J. Algebra, 26:343--365; ibid. 26 (1973), 366--367, 1973. MR0323888
update this page
HTML 5 CSS FAE
UIC LAS MSCS > people > publications